Alert archive / Florida / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 79, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at Apr 20, 2020, 7:44 AM EDT for Duval County, Saint Johns County, Florida. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 20, 2020, 7:44 AM EDT (11:44 UTC)
- Expired
- Apr 20, 2020, 8:02 AM EDT
- In force
- 18 min
- Issued by
- NWS Jacksonville, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Duval County, FL, Saint Johns County, FL
The radar
The Jacksonville radar (KJAX), 43 km from the middle of the area, began a volume at 11:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 2:19 AM EDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 00:00Z, 11.7 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 262 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1615 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:10 AM EDT, 4 hours 34 minutes earlier.
Area forecast discussion, Apr 20, 3:10 AM EDT, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
310 AM EDT Mon Apr 20 2020
...TORNADO WATCH IN EFFECT FOR MUCH OF THE AREA THROUGH 11 AM...
.NEAR TERM [Through Tonight]...
Before 8 AM...Multiple rounds of thunderstorms to continue over
southeast Georgia and the Suwannee Valley and I-10 corridor in FL.
A strong frontal system will continue to sweep across the Deep
South through early Mon morning. The associated surface low is
along the coast of the FL Panhandle as of 06Z and the mid and
upper level shortwave feature aloft powering lie back to its
northwest over Nrn MS/AL. A wavering frontal boundary drags east
from this area of low pressure across southern AL and GA, hovering
near the FL/GA line near the east coast. This boundary is lifting
back as a warm front. A sharp instability gradient is associated
with this boundary, with SBCAPE <500 J/kg in the cooler, worked
over air mass to its north (where convection had been firing
throughout the daytime Sunday) and SBCAPE of 2000-3000 J/kg
behind it over the Suwannee Valley. For now, most convection is
firing up north of this boundary and is more elevated, but any
storms that develop along or to the south of the front as it moves
northeast this morning will likely be surface-based and could
pose a higher threat for tornadoes, damaging winds, and hail. As
the deep low pressure system continues to sweep into the southeast
(with the shortwave trough moving aloft of Nrn AL/GA), the LLJ
will tighten up, bringing 70 kt winds over SE GA...50 kt winds
over the Suwannee Valley around 4 AM. This will mark our
transition into the highest potential for those damaging winds of
70 mph and tornadoes, as well as larger hail. With multiple rounds
of storms over southeast GA through the morning (after multiple
rounds during the day Sunday), rainfall accumulations could be up
around 4-6" near the Altamaha River, which could cause flash
flooding.
As we continue through the late morning hours, the shortwave aloft
will begin to lift northeastward, eventually swinging off the mid-
Atlantic coastline in the afternoon. This will pull the jet and
the most favorable dynamics for severe weather northeastward
toward the coastal Carolinas. Still, during the transition period
between around 8-11 AM with the entrance to the LLJ over the
region, there will still be a lingering threat for severe weather
including tornadoes, damaging winds, and hail. By the afternoon, a
significantly weaker (broken) line of storms should be racing
south through our north-central FL counties and a cooler, drier
air mass will be pushing into southeast GA. Both ahead of and
behind the front Monday, breezy winds are expected with gusts to
30-35 mph possible.
.SHORT TERM [Tuesday Through Wednesday]...
Low level ridge of high pressure will build eastward Tuesday
through Wednesday, rendering drier, cooler conditions in the wake
of the strong low pressure system bringing today's storms. Daytime
highs will be in the upper 70s to mid 80s. Overnight lows will be
in the mid-upper 50s Tue night, low 60s Wed night.
.LONG TERM [Thursday Through Monday]...
An upper level shortwave over the lower MS Valley will swing
across the TN Valley Thurs night. At the surface, this will lead
to another frontal system moving across the southeast Thurs-Fri
morning. Then Sat-Sun, yet another low pressure system will affect
the region. Long range models diverge on timing with that weekend
system, so will continue chance for storms in the forecast through
the weekend. &&
.AVIATION...
[Through 06Z Tuesday]
Showers and thunderstorms with conditions bouncing around MVFR-IFR
will affect SSI overnight to around 15Z Monday. The convection
will sink SE ahead of a cold front into NE FL and affect TAF
sites in NE FL between 13-17Z. Winds will increase from the SW
overnight to 15-20 knots after 06z with higher gusts. As the front
and low level jet are at their closest approach between 08-15Z,
low level wind shear is expected at all TAF sites. Wind will
shift to the NW with the frontal passage late in the morning
through the afternoon Monday. Gusty winds will continue through
the afternoon, finally lowering around 00Z.
&&
.MARINE...
A cold front will push through the area today, possibly bringing
strong to severe thunderstorms to the coastal waters this morning.
Outside of storms, prevailing southwest winds will be around 20-25
kts with occasional gusts to gale force. Winds will become more
northerly behind the front and windspeeds will weaken through the
afternoon. High pressure to our north will move west to east
Tuesday and Wednesday, then our next frontal system will approach
on Thursday, bringing a return of south winds around 15 to 20 kts.
&&
.FIRE WEATHER...
As a deep low pressure system treks across the Deep South this
morning, multiple rounds of thunderstorms capable of producing
damaging wind gusts, large hail, and tornadoes will move through
south GA and north FL near the I-10 corridor. Outside of storms,
strong winds are anticipated today and Monday. With elevated
transport winds and mixing heights, afternoon dispersions will
peak over 75 across much of north FL and in portions of southern
GA today, then across most of south GA on Tuesday. Tuesday will be
dry but not quite red flag criteria dry, with min RH values in
the low 30s to low 40s. Wednesday will be drier, dipping into the
upper 20s in SE GA, but winds will be lower so no red flag
conditions are forecast.
&&
.HYDROLOGY...
River flood warning now in effect for the Altamaha River at Baxley
and Charlotteville, which are both expected to reach minor
flooding within the next 24 hrs.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 79 56 80 54 79 / 70 0 0 0 0
SSI 80 63 80 60 74 / 80 0 0 0 0
JAX 84 63 85 60 79 / 70 0 0 0 0
SGJ 85 64 82 61 78 / 80 0 0 0 0
GNV 84 61 84 58 84 / 80 0 0 0 0
OCF 84 61 85 58 85 / 80 0 0 0 0
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...Flash Flood Watch until 8 AM EDT this morning for Appling-Bacon-
Coffee-Jeff Davis-Wayne.
AM...Small Craft Advisory until 4 PM EDT this afternoon for Waters
from Altamaha Sound GA to Fernandina Beach FL from 20 to 60
NM-Waters from Fernandina Beach to St. Augustine FL from 20
to 60 NM-Waters from St. Augustine to Flagler Beach FL from
20 to 60 NM.
Small Craft Advisory until 4 PM EDT this afternoon for Coastal
waters from Altamaha Sound to Fernandina Beach FL out 20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL
out 20 NM-Coastal waters from St. Augustine to Flagler
Beach FL out 20 NM.
&&In the hours before
Special weather statement, Apr 20, 5:26 AM EDT, 2 hours 18 minutes before
Special Weather Statement National Weather Service Jacksonville FL 526 AM EDT Mon Apr 20 2020 FLZ020-021-023-122-GAZ162-163-165-264-350-364-201015- Baker FL-Hamilton FL-Suwannee FL-Northern Columbia FL- Northeastern Charlton GA-Inland Camden GA-Clinch GA- Western Charlton GA-Echols GA-Southern Ware GA- 526 AM EDT Mon Apr 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAKER...NORTHEASTERN COLUMBIA...NORTHERN SUWANNEE...EASTERN HAMILTON...WEST CENTRAL CAMDEN...SOUTHEASTERN ECHOLS...SOUTHEASTERN WARE...SOUTHEASTERN CLINCH AND NORTHERN CHARLTON COUNTIES UNTIL 615 AM EDT... * At 526 AM EDT, National Weather Service meteorologists were tracking strong thunderstorms along a line extending from 6 miles west of Stephen Foster State Park to 6 miles southeast of Suwannee River State Park. Movement was east at 60 mph. * Small hail and winds in excess of 45 mph possible with these storms. * Locations impacted include... Folkston, Fargo, Stephen Foster State Park, Suwannee Springs, Homeland and Belmont. PRECAUTIONARY/PREPAREDNESS ACTIONS... These winds can down small tree limbs and branches, and blow around unsecured small objects. Seek shelter in a safe building until the storm passes. Torrential rainfall is occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. To report severe weather, contact your nearest law enforcement agency. You can also share your report with NWS Jacksonville on Facebook and Twitter. && A Tornado Watch remains in effect until 1100 AM EDT for northern and northeastern Florida...and southeastern Georgia. LAT...LON 3084 8243 3100 8180 3040 8237 3029 8323 TIME...MOT...LOC 0926Z 257DEG 57KT 3081 8244 3033 8310 AK
Special weather statement, Apr 20, 5:53 AM EDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
553 AM EDT Mon Apr 20 2020
FLZ020-021-122-222-201045-
Southern Columbia FL-Hamilton FL-Suwannee FL-Northern Columbia FL-
553 AM EDT Mon Apr 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COLUMBIA...SUWANNEE AND
SOUTHEASTERN HAMILTON COUNTIES UNTIL 645 AM EDT...
* At 553 AM EDT, National Weather Service meteorologists were
tracking a strong thunderstorm near Dowling Park, or 10 miles north
of Mayo, moving east at 60 mph.
* Small hail and winds in excess of 45 mph possible with this storm.
* Locations impacted include...
Lake City, Live Oak, White Springs, Winfield, Suwannee Valley,
Luraville, Mcalpin, Wellborn, Five Points and Watertown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
LAT...LON 3026 8324 3029 8323 3040 8246 3016 8246
3008 8276 3006 8306 3008 8307 3009 8311
3011 8312 3010 8314 3011 8316 3009 8319
3012 8323 3017 8323 3018 8325 3023 8324
3023 8325 3025 8324 3026 8325
TIME...MOT...LOC 0953Z 252DEG 57KT 3020 8322
AKSpecial weather statement, Apr 20, 5:57 AM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
557 AM EDT Mon Apr 20 2020
FLZ023-024-122-GAZ154-165-166-264-350-364-201045-
Baker FL-Inland Nassau FL-Northern Columbia FL-
Northeastern Charlton GA-Inland Camden GA-Coastal Glynn GA-
Western Charlton GA-Coastal Camden GA-Southern Ware GA-
557 AM EDT Mon Apr 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR NASSAU...NORTHERN BAKER...
NORTHEASTERN COLUMBIA...CAMDEN...SOUTH CENTRAL GLYNN...SOUTHEASTERN
WARE AND SOUTHEASTERN CHARLTON COUNTIES UNTIL 645 AM EDT...
* At 557 AM EDT, National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from near
Woodbine to 12 miles east of Belmont. Movement was east at 60 mph.
* Small hail and winds in excess of 45 mph possible with these
storms.
* Locations impacted include...
Kingsland, Hilliard, Folkston, Woodbine, Callahan, Taylor, Kings
Ferry, St. George, Jekyll Island and Harrietts Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
A Tornado Watch remains in effect until 1100 AM EDT for northern and
northeastern Florida...and southeastern Georgia.
LAT...LON 3110 8137 3103 8138 3031 8204 3041 8259
3102 8179 3114 8132
TIME...MOT...LOC 0957Z 249DEG 53KT 3094 8179 3043 8253
AKSpecial weather statement, Apr 20, 6:41 AM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
641 AM EDT Mon Apr 20 2020
FLZ023>025-124-125-GAZ166-364-201130-
Inland Duval FL-Baker FL-Inland Nassau FL-Coastal Nassau FL-
Coastal Duval FL-Western Charlton GA-Coastal Camden GA-
641 AM EDT Mon Apr 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NASSAU...SOUTHERN
BAKER...NORTHERN DUVAL...SOUTHERN CAMDEN AND SOUTH CENTRAL CHARLTON
COUNTIES UNTIL 730 AM EDT...
* At 641 AM EDT, National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from near
Yulee to 7 miles west of Bryceville to Olustee. Movement was east
at 55 mph.
* Small hail, winds in excess of 45 mph, and minor flooding due to
heavy rainfall is possible with these storms.
* Locations impacted include...
St. Marys, Fernandina Beach, Callahan, Jacksonville International
Arpt, Yulee, Macclenny, Glen St. Mary, Cisco Gardens, Olustee and
Bryceville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
A Tornado Watch remains in effect until 1100 AM EDT for northern and
northeastern Florida...and southeastern Georgia.
LAT...LON 3031 8176 3017 8246 3040 8246 3044 8213
3071 8165 3076 8142 3051 8138
TIME...MOT...LOC 1041Z 255DEG 49KT 3067 8160 3040 8206 3020 8246
AKSpecial weather statement, Apr 20, 7:16 AM EDT, 28 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
716 AM EDT Mon Apr 20 2020
FLZ023>025-030-032-125-201200-
Inland Duval FL-Baker FL-Union FL-Inland Nassau FL-Clay FL-
Coastal Duval FL-
716 AM EDT Mon Apr 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NASSAU...
SOUTHEASTERN BAKER...NORTHEASTERN UNION...NORTHWESTERN CLAY AND DUVAL
COUNTIES UNTIL 800 AM EDT...
* At 716 AM EDT, National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from
Jacksonville to 7 miles northeast of Raiford. Movement was east at
55 mph.
* Winds in excess of 45 mph and minor flooding due to heavy rainfall
is possible with these storms.
* Locations impacted include...
Jacksonville, Orange Park, Unf, Mandarin, Arlington, Neptune Beach,
Macclenny, Glen St. Mary, Baymeadows and Ortega.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
A Tornado Watch remains in effect until 1100 AM EDT for northern and
northeastern Florida.
LAT...LON 3025 8138 3025 8144 3015 8144 3011 8205
3014 8205 3014 8228 3027 8228 3051 8138
3027 8137
TIME...MOT...LOC 1116Z 251DEG 47KT 3035 8167 3016 8219
AKSpecial weather statement, Apr 20, 7:40 AM EDT, 4 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
740 AM EDT Mon Apr 20 2020
FLZ035-236-201230-
Western Alachua FL-Gilchrist FL-
740 AM EDT Mon Apr 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GILCHRIST AND
SOUTHWESTERN ALACHUA COUNTIES UNTIL 830 AM EDT...
* At 740 AM EDT, National Weather Service meteorologists were
tracking a strong thunderstorm over Manattee Road, or near
Chiefland, moving east at 55 mph.
* Wind gusts up to 55 mph, excessive cloud-to-ground lightning, and
minor flooding due to heavy rainfall is possible with this storm.
* Locations impacted include...
Trenton, Archer and Newberry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
&&
A Tornado Watch remains in effect until 1100 AM EDT for northern
Florida.
LAT...LON 2963 8297 2964 8296 2968 8296 2976 8250
2971 8246 2948 8244 2948 8255 2954 8256
2953 8265 2956 8266 2956 8275 2958 8276
2958 8286 2959 8286 2959 8294 2958 8295
2961 8297
TIME...MOT...LOC 1140Z 267DEG 50KT 2952 8296
AKThe office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 9:12 PM EDT | Special Marine Warning | JAX | 63 min | |
| Apr 20, 4:30 AM EDT | Special Weather Statement | JAX | Nassau | 45 min |
| Apr 20, 4:38 AM EDT | Severe Thunderstorm Warning | JAX | Nassau | 23 min |
| Apr 20, 4:39 AM EDT | Special Marine Warning | JAX | 66 min | |
| Apr 20, 5:31 AM EDT | Special Marine Warning | JAX | 89 min | |
| Apr 20, 5:53 AM EDT | Special Weather Statement | JAX | Columbia, Suwannee | 52 min |
| Apr 20, 6:09 AM EDT | Severe Thunderstorm Warning | JAX | Nassau | 33 min |
| Apr 20, 6:34 AM EDT | Severe Thunderstorm Warning | JAX | Columbia, Gilchrist, Suwannee, Union | 26 min |
| Apr 20, 6:41 AM EDT | Special Weather Statement | JAX | Baker, Nassau | 49 min |
| Apr 20, 6:54 AM EDT | Severe Thunderstorm Warning | JAX | Baker, Columbia, Suwannee, Union | 51 min |
| Apr 20, 7:00 AM EDT | Special Marine Warning | JAX | 83 min | |
| Apr 20, 7:03 AM EDT | Special Marine Warning | JAX | 57 min | |
| Apr 20, 7:09 AM EDT | Wind Advisory | JAX | Duval, Flagler, Marion | 8 hr |
| Apr 20, 7:16 AM EDT | Special Weather Statement | JAX | Duval | 44 min |
| Apr 20, 7:40 AM EDT | Special Weather Statement | JAX | Gilchrist | 50 min |
| Apr 20, 8:11 AM EDT | Special Marine Warning | JAX | 64 min | |
| Apr 20, 8:43 AM EDT | Special Weather Statement | JAX | Marion | 47 min |
| Apr 20, 9:09 AM EDT | Special Weather Statement | JAX | Putnam | 51 min |
| Apr 20, 9:17 AM EDT | Special Weather Statement | JAX | Marion | 43 min |
| Apr 20, 9:22 AM EDT | Severe Thunderstorm Warning | JAX | Marion | 38 min |
| Apr 20, 9:54 AM EDT | Severe Thunderstorm Warning | JAX | Marion | 51 min |
| Apr 20, 10:00 AM EDT | Special Weather Statement | JAX | Flagler, Marion | 45 min |
| Apr 20, 10:10 AM EDT | Tornado Warning | JAX | Marion | 12 min |
| Apr 20, 10:17 AM EDT | Tornado Warning | JAX | Marion | 8 min |
| Apr 19, 9:10 PM EDT | Special Weather Statement | JAX | Glynn | 20 min |
| Apr 20, 2:59 AM EDT | Severe Thunderstorm Warning | JAX | Appling, Atkinson, Bacon, Brantley, Charlton, Clinch and 4 more | 46 min |
| Apr 20, 3:17 AM EDT | Severe Thunderstorm Warning | JAX | Appling, Atkinson, Bacon, Clinch, Coffee, Echols and 3 more | 43 min |
| Apr 20, 3:35 AM EDT | Severe Thunderstorm Warning | JAX | Appling, Bacon, Brantley, Camden, Charlton, Glynn and 3 more | 40 min |
| Apr 20, 3:58 AM EDT | Severe Thunderstorm Warning | JAX | Appling, Atkinson, Bacon, Brantley, Clinch, Coffee and 4 more | 47 min |
| Apr 20, 4:58 AM EDT | Special Weather Statement | JAX | Glynn | 32 min |
| Apr 20, 5:10 AM EDT | Severe Thunderstorm Warning | JAX | Brantley, Glynn, Wayne | 24 min |
| Apr 20, 5:23 AM EDT | Special Weather Statement | JAX | Glynn | 52 min |
| Apr 20, 5:26 AM EDT | Special Weather Statement | JAX | Charlton | 49 min |
| Apr 20, 5:34 AM EDT | Severe Thunderstorm Warning | JAX | Brantley, Camden, Glynn | 30 min |
| Apr 20, 5:57 AM EDT | Special Weather Statement | JAX | Camden | 48 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.